Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS Honolulu, HI

March 22, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 22, 2006, 3:45 PM HST for Kauai County, Hawaii. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2006, 3:45 PM HST (01:45 UTC)
Expired
Mar 22, 2006, 4:30 PM HST
In force
45 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 3:05 PM HSTSevere Thunderstorm WatchSPC31 days

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUHW50 PHFO 230147
SVRHFO
HIC007-230230-
/O.NEW.PHFO.SV.W.0003.060323T0145Z-060323T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED MAR 22 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF NIIHAU IN KAUAI COUNTY

* UNTIL 430 PM HST

* AT 344 PM HST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 10 MILES WEST OF 
  NIIHAU IN KAUAI COUNTY...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE OVER...
  WESTERN NIIHAU IN KAUAI COUNTY AT 400 PM HST
  CENTRAL AND EASTERN NIIHAU IN KAUAI COUNTY AT 430 PM HST

LAT...LON 2223 16055 2192 16039 2160 16052 2189 16004
      2222 15991 2252 16007

$$
BROWNING
1 follow-up statement
312 
WWHW60 PHFO 310008
WCNHFO

WATCH COUNTY NOTIFICATION FOR WATCH 3
NATIONAL WEATHER SERVICE HONOLULU HI
208 PM HST THU MAR 30 2006

HIC003-007-310115-
/O.EXP.PHFO.SV.A.0003.000000T0000Z-060331T0000Z/

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 3 TO EXPIRE FOR THE FOLLOWING AREAS

IN HAWAII THIS ALLOWS TO EXPIRE 2 COUNTIES

HONOLULU              KAUAI                 

THIS INCLUDES THE CITIES OF...HONOLULU AND LIHUE.

THUNDERSTORMS HAVE WEAKENED ACROSS THE AREA AND THE THREAT FOR
SEVERE THUNDERSTORMS HAVE DIMINISHED. HEAVY RAINFALL IS STILL POSSIBLE.

$$

PHZ110>116-310115-
/O.EXP.PHFO.SV.A.0003.000000T0000Z-060331T0000Z/

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 3 TO EXPIRE FOR THE FOLLOWING AREAS

THIS ALLOWS TO EXPIRE THE FOLLOWING ADJACENT COASTAL WATERS

KAUAI NORTHWEST WATERS                      
KAUAI WINDWARD WATERS                       KAUAI LEEWARD WATERS 
KAUAI CHANNEL         OAHU WINDWARD WATERS  OAHU LEEWARD WATERS  
KAIWI CHANNEL         

$$


NASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 1:45 PM HST, 2 hours earlier.

Area forecast discussion, Mar 22, 1:45 PM HST, 2 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE HONOLULU HI
145 PM HST WED MAR 22 2006

.SYNOPSIS...
A KONA LOW WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK.
THE LOW WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE
UP FROM THE SOUTH. THE THREAT OF HEAVY SHOWERS WILL CONTINUE THROUGH
AT LEAST FRIDAY MORNING. MORE HEAVY SHOWERS COULD COME STARTING
SUNDAY NIGHT.

&&

.UPDATE...
WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS AGAIN TO REDUCE SHOWERS
THIS AFTERNOON AND REMOVE THE FORECAST OF THUNDERSTORMS. THIS
RESPITE FROM HEAVY RAIN IS LIKELY TO BE SHORT-LIVED. SATELLITE AND
RADAR DATA SHOW HEAVY SHOWERS SOUTHWEST OF KAUAI MOVING TOWARDS THE
EAST NORTHEAST. THESE SHOWERS WILL SPREAD OVER THE ISLANDS STARTING
THIS EVENING.

.DISCUSSION...
MOST AREAS ARE GETTING A BREAK FROM HEAVY PRECIPITATION THIS
AFTERNOON. SATELLITE LOOPS SHOW EXTENSIVE CLOUD COVER ACROSS THE
ISLANDS BUT ONLY LIGHT RAIN HAS BEEN FALLING OVER MOST AREAS. RADARS
SHOW SPOTTY SHOWERS OVER THE BIG ISLAND OF HAWAII WITH ISOLATED
HEAVY SHOWERS.

A DEEP TROUGH REMAINS NORTHWEST OF KAUAI WITH A KONA LOW CENTERED
850 MILES WEST NORTHWEST OF KAUAI AT 29N 171W. SOUTHWEST FLOW ALOFT
CONTINUES TO PULL VERY MOIST TROPICAL AIR UP OVER THE ISLANDS. FOR
NOW...THE MOST ACTIVE WEATHER AROUND THE TROUGH IS ABOUT 300 MILES
WEST SOUTHWEST OF KAUAI WHERE SATELLITE IMAGERY SHOWS A SOUTH
SOUTHWEST TO NORTH NORTHEAST BAND OF EMBEDDED THUNDERSTORMS. THE GFS
MODEL SUGGESTS THAT THE HEAVIER RAIN SOUTHWEST OF KAUAI WILL SPREAD
BACK OVER THE MAIN HAWAIIAN ISLANDS OVER THE NEXT 24 HOURS AS AN
IMPULSE ALOFT AND AN ASSOCIATED SURFACE LOW MOVE EAST NORTHEAST.

THE TROUGH WEST OF THE ISLANDS IS FORECAST TO WEAKEN ENOUGH FRIDAY
TO DRY OUT THE WEATHER...AT LEAST TEMPORARILY. THE MODELS STILL
SUGGEST THAT THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY
NEXT WEEK. AS LONG AS THE TROUGH PERSISTS WE WILL NOT SEE TRADE
WINDS RETURN AND WE WILL HAVE A CHANCE OF MORE HEAVY SHOWERS. THE
GFS 150 SUGGESTS WE MAY SEE ANOTHER ROUND OF HEAVY SHOWERS SUNDAY
NIGHT THROUGH TUESDAY MORNING AS THE KONA LOW KICKS OUT EAST
NORTHEAST TO THE NORTH OF THE MAIN HAWAIIAN ISLANDS. THE GFS 150
SHOWS MUCH DRIER WEATHER STARTING NEXT TUESDAY AS THE WINDS ALOFT
SHIFT TO NORTHWEST. THE GFS 150 STILL SHOWS NO RETURN OF TRADE WINDS
THROUGH THE END OF THE MONTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR ALL HAWAIIAN
ISLANDS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:30 PM HSTSpecial Marine WarningHFO2 hr
Mar 22, 3:37 PM HSTSpecial Marine WarningHFO113 min
Mar 22, 5:37 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 22, 8:25 PM HSTFlash Flood WarningHFOKauai2 hr
Mar 22, 10:37 PM HSTSpecial Marine WarningHFO108 min
Mar 22, 11:29 PM HSTSpecial Marine WarningHFO61 min
Mar 22, 11:31 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 23, 2:03 AM HSTSpecial Marine WarningHFO117 min
Mar 23, 5:00 AM HSTWind AdvisoryHFOHawaii43 hr
Mar 23, 7:34 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 23, 8:32 AM HSTSpecial Marine WarningHFO43 min
Mar 23, 9:12 AM HSTSpecial Marine WarningHFO48 min
Mar 23, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 23, 11:38 AM HSTSpecial Marine WarningHFO2 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.